Hydroxychloroquine-induced fatal toxic epidermal necrolysis complicated by angioinvasive rhizopus
Published Web Locationhttps://doi.org/10.5070/D32011024620
The majority of toxic epidermal necrolysis (TEN) cases are provoked by “high risk” medications (e.g. allopurinol, aromatic anticonvulsants, nevirapine, oxicam non-steroidal anti-inflammatory agents, and sulfonamides). TEN usually occurs 1 to 8 weeks after initial administration of the offending agent, but re-administration can evoke TEN within hours to days . Hydroxychloroquine has rarely been associated with TEN, with one case proving fatal [2-4]. Herein, we report a case of hydroxychloroquine-induced fatal TEN complicated by angioinvasive Rhizopus. To our knowledge, this is the first case report of angioinvasive Rhizopus in a TEN patient. Initial misidentification of the offending agent causing TEN also serves as an important teaching point worth highlighting.